Wednesday, June 12, 2024
HomeLifestyleWhy Cough Syrups Are Harmful to Children Younger Than 2 Years

Why Cough Syrups Are Harmful to Children Younger Than 2 Years

[ad_1]

Following the unfortunate death of 66 children in Gambia, World Health Organization (WHO), on October 5, issued an alert overuse of four cough and cold syrups manufactured by Maiden Pharmaceuticals in India. The WHO warned of a linkage between the four syrups made by the Indian pharma company and the deaths in the Gambia. The WHO report has listed: Kofexmalin Baby Cough Syrup, Promethazine Oral Solution, Makoff Baby Cough Syrup, and Magrip N Cold Syrup.

The world health body said that while India’s Central Drugs Standard Control Organisation indicated that the manufacturer had only supplied the contaminated medications to the Gambia, there’s also the possibility of it reaching other African countries through an unregulated market.

The WHO revealed that laboratory analysis of the product samples showed unacceptably high amounts of diethylene glycol and ethylene glycol, identified as contaminants in the alert.

The contaminants present in these medicines can cause severe effects such as puking, diarrhoea, abdominal pain, inability to pass urine, headaches, altered psychological states, and acute kidney injury which could even be fatal.

TOP SHOWSHA VIDEOS

The alert has left many concerned about the safety of general cough syrups.

Dr Meena Jayaram, a paediatrician at Aakash Healthcare, in an interview with the Indian Express said that one should not give cough syrups, especially the ones sold over the counter (OTC), to children. Citing examples of instances when children had to be admitted due to infections, she warned that usage of such syrups can have serious health complications.

Dr Ranjeet Ghuliani, a paediatrician at Sharda Hospital, said that most cough syrups have a few different chemicals. “Some of them are anti-histamines and antitussive – which suppress the cough in the central part of the brain. Most of these drugs are not recommended to children below two years of age,” the doctor added.

Mild side effects such as excessive sleepiness are commonly noted after giving such syrups to children. However, other impacts such as seizures, renal injury, etc. can also result from the ingestion of these drugs.

Read all the Latest Lifestyle News and Breaking News here

[ad_2]

Source link

RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Most Popular

Recent Comments